Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 16, 2021, 3:18 PM EDT for Mason County, West Virginia; Gallia County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 3:18 PM EDT (19:18 UTC)
- Expired
- Jul 16, 2021, 3:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
Counties Gallia County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 66 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
889
WWUS81 KRLX 161918
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
318 PM EDT Fri Jul 16 2021
OHZ086-WVZ007-014-161945-
Gallia-Mason-Putnam-
318 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA...NORTHWESTERN
MASON AND NORTHWESTERN PUTNAM COUNTIES...
At 318 PM EDT, a strong thunderstorm was located 8 miles southwest of
Gallipolis, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Point Pleasant, Gallipolis, Buffalo, Henderson, Cheshire, Gallopolis
Ferry, Gage and Ashton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3895 8209 3861 8192 3861 8233 3866 8236
3868 8235 3868 8237 3881 8244
TIME...MOT...LOC 1918Z 251DEG 24KT 3872 8228
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:48 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 16, 2:48 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 248 PM EDT Fri Jul 16 2021 .SYNOPSIS... Unsettled weather continues through the weekend as a cold front moves through. A weak disturbance will affect the area by midweek. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 1125 AM Friday... Quiet morning across the region with just an isolated shower across the far northern portion of the region earlier. Cumulus field is starting to blossom across portions of the area, but mostly sunny to sunny skies still prevail across most of the area. Slightly lowered the high temperatures for today, and adjusted the hourly grids accordingly. Also updated the Sky/PoP grids over the next several hours to match the current trends. The rest of the forecast remains on track. As of 635 AM Friday... No changes needed at this time this quiet summer morning. As of 335 AM Friday... Surface high pressure beneath ridging aloft this morning give way to an upper level short wave trough, and associated weak cold front and low pressure center approaching from the west this afternoon. This is likely to fire showers and thunderstorms west of the Ohio River this afternoon and evening. This is where the greatest instability, perhaps 3 KJ/kg or better, and modest shear are forecast, presenting a marginal risk for damaging wind threat, particularly given an inverted V sounding below the LCL near h85. With this, a marginal risk for flash flooding arises there, especially if and where a thunderstorm hits more than once. Farther east, thunderstorms will be more of the isolated, diurnally driven variety. Convection will tend to die down with the loss of heating tonight, but, with the aforementioned systems getting closer, a band or two of weakening showers and thunderstorms may make it eastward across much of the forecast area overnight tonight. Central guidance actually took temperatures up a tick or two across the lowlands east of the Ohio River today, with upper 80s to lower 90s taking peak heat indices into the lower to mid 90s on dew points in the upper 60s to lower 70s. Another warm and humid night is depicted ahead of the approaching cold front tonight. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... As of 245 PM Friday... By Saturday night, the cold front makes its way into the area along the northwest. The front is expected to cross the area throughout the day on Sunday, exiting sometime Sunday night. There is a marginal risk for excessive rainfall for Sunday clipping the very southern portion of the area where isolated water issues could be possible as showers and thunderstorms will be more focused along the southeastern portion of the area and along the mountains. Precipitation chances should begin to decrease gradually through Sunday night, with drier weather expected to start Monday as the front is off to the southeast of the area and high pressure begins to approach. Overall, models are leaning a bit drier for Monday, however with some moisture lingering in the area and an upper disturbance passing over the area, chances for showers and thunderstorms may be possible for the afternoon and evening. Sunday's temperatures are expected to be below normal in the wake of the cold front with highs in the upper 70s to low 80s for the lowlands and mid 60s to mid 70s along the mountains. Monday will warm up a bit with temperatures in the low to mid 80s for the lowlands and mid 60s to upper 70s for the higher elevations. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 248 PM Thursday... Surface high pressure moves in for the week leading to a drier pattern compared to this weekend. A few isolated diurnal showers and thunderstorms may be possible each day for the afternoon/evening, but overall much of the area will remain on the drier side through Friday. Tuesday and Thursday are currently expected to be the drier days of the week where high pressure appears to be more dominate over the area. Wednesday may have a slightly better chance for showers and thunderstorms as an upper shortwave trough develops and pushes down into the area, leading to slightly increased precipitation chances along the northeastern portion of the area. Temperatures for the long term period are expected to be around normal with the lowlands in the mid 80s and upper elevations in the upper 60s to lower 80s. By the end of the week, an upper low to the north of the area is expected to swing down towards the northeastern US, with models showing the associated trough and potentially a cold front approaching the area for Friday into next weekend. However, models are showing a bit of disagreement this far out with the ECMWF leaning more toward a drier Friday while the GFS shows a lot more moisture present with better chances for precipitation. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 240 PM Friday... VFR persists across all terminals currently. After a quiet start to the day, scattered showers and thunderstorms have formed, mainly across the western portion of the forecast area. Activity should for the most part remain across this area, with VCTS being included in the TAFS for terminals across this region. Have all terminals remaining VFR through the evening, but brief IFR/MVFR restrictions will be possible for any terminals affected by heavier showers or storms. Shower/storm activity should quiet down for the overnight in general, although an isolated shower/storm cannot be ruled out. Some valley fog across the southern portions of the area is possible, as well as for those areas that receive rainfall, but currently only have EKN experiencing any restrictions at this point from fog. Any morning fog should dissipate rather quickly tomorrow morning, with ceilings gradually lowering tomorrow morning as a cold front approaches. MVFR, possibly IFR, restrictions will be possible starting after 10Z tomorrow morning, with locations further north and west being affected first, as the front gradually progresses to the southeast. Winds throughout the period will be light, mainly under 5-10 kts, with a few higher gusts possible, under a general SW heading. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Showers/storms this afternoon and evening could cause brief restrictions, mainly at CRW, HTS, and PKB. Fog coverage/intensity tonight could differ from the current forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... No widespread IFR forecast, but brief IFR possible in showers/thunderstorms this weekend, mainly during the afternoons and evenings. Patchy morning fog is also possible each morning, especially where rain occurs the evening before. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...CG/04 NEAR TERM...TRM/04 SHORT TERM...CG LONG TERM...CG AVIATION...04
Hazardous weather outlook, Jul 16, 4:40 AM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 440 AM EDT Fri Jul 16 2021 KYZ101-OHZ066-067-075-076-083>087-170845- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH- 440 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. A marginal threat for severe thunderstorms exists as well as a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible from Saturday through the weekend as a cold front slowly moves through the area. A marginal threat for excessive rainfall will exist on Saturday. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-170845- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 440 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible from Saturday through the weekend as a cold front slowly moves through the area. A marginal threat for severe storms exist for Saturday as well as a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-170845- Carter-Boyd-Lawrence KY- 440 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible from Saturday through the weekend as a cold front slowly moves through the area. A marginal threat for excessive rainfall exists on Saturday. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 16, 1:20 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
120 PM EDT Fri Jul 16 2021
KYZ101-102-161800-
Greenup-Carter-
120 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND CARTER
COUNTIES...
At 120 PM EDT, a strong thunderstorm was located over Triplett, or 8
miles northeast of Morehead, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn,
Soldier, Globe, Hopewell, Brushart, Hitchins and Warnock.
This includes Interstate 64 in Kentucky between mile markers 149 and
176.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
3842 8324 3847 8319 3849 8319 3853 8315
3859 8304 3832 8281 3821 8308 3827 8318
3823 8322 3819 8323 3819 8326 3822 8329
3821 8330 3832 8334
TIME...MOT...LOC 1720Z 233DEG 26KT 3830 8338
ABESpecial weather statement, Jul 16, 2:44 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
244 PM EDT Fri Jul 16 2021
OHZ086-087-161915-
Gallia-Lawrence-
244 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GALLIA AND CENTRAL
LAWRENCE COUNTIES...
At 243 PM EDT, a strong thunderstorm was located near Lake Vesuvius,
moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ironton, Lake Vesuvius, Gallia, Vernon, Waterloo, Gage, Pedro and
Centerpoint.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3868 8276 3868 8270 3875 8270 3875 8266
3885 8265 3884 8258 3885 8257 3885 8245
3880 8225 3854 8269 3859 8275 3860 8274
3865 8277
TIME...MOT...LOC 1843Z 226DEG 31KT 3866 8270
ABESpecial weather statement, Jul 16, 3:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
318 PM EDT Fri Jul 16 2021
OHZ086-WVZ007-014-161945-
Gallia-Mason-Putnam-
318 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA...NORTHWESTERN
MASON AND NORTHWESTERN PUTNAM COUNTIES...
At 318 PM EDT, a strong thunderstorm was located 8 miles southwest of
Gallipolis, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Point Pleasant, Gallipolis, Buffalo, Henderson, Cheshire, Gallopolis
Ferry, Gage and Ashton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3895 8209 3861 8192 3861 8233 3866 8236
3868 8235 3868 8237 3881 8244
TIME...MOT...LOC 1918Z 251DEG 24KT 3872 8228
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:13 PM EDT | Special Weather Statement | RLX | Wirt, Wood | 47 min |
| Jul 16, 6:49 PM EDT | Special Weather Statement | RLX | Mingo | 41 min |
| Jul 16, 2:44 PM EDT | Special Weather Statement | RLX | Lawrence | 31 min |
| Jul 16, 3:21 PM EDT | Special Weather Statement | RLX | Morgan | 39 min |
| Jul 16, 3:31 PM EDT | Special Weather Statement | RLX | Vinton | 44 min |
| Jul 16, 3:44 PM EDT | Special Weather Statement | RLX | Athens | 31 min |
| Jul 16, 4:38 PM EDT | Special Weather Statement | RLX | Washington | 52 min |
| Jul 16, 6:00 PM EDT | Special Weather Statement | RLX | Jackson | 30 min |
| Jul 15, 8:01 PM EDT | Special Weather Statement | RLX | Carter | 29 min |
| Jul 16, 1:20 PM EDT | Special Weather Statement | RLX | Carter | 40 min |
Nearby
Special Weather Statements in West Virginia, 2021Special Weather Statements in Ohio, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.